Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 94, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 30, 1995, 2:17 PM EDT for Rockbridge County, Virginia. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 1995, 2:17 PM EDT (18:17 UTC)
- Expired
- Jun 30, 1995, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockbridge County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 301818 FFWRNK VAC163-530-678-302115- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EDT FRI JUN 30 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 515 PM EDT FOR THE FOLLOWING COUNTYS... IN WEST CENTRAL VIRGINIA ...ROCKBRIDGE COUNTY AND THE INDEPENDENT CITIES OF ...BUENA VISTA...LEXINGTON DOPPLER RADAR IS TRACKING AN AREA OF THUNDERSTORMS ACROSS BOTETOURT COUNTY... FROM EAGLE ROCK TO FINCASTLE. THESE STORMS ARE MOVING TO THE EAST AROUND 20 MPH. THE STORMS WILL BE MOVING INTO WESTERN ROCKBRIDGE COUNTY BY 2:15 PM EDT. THE STORMS ARE PRODUCING RAINFALL AT THE RATE OF 1/2 TO 1 INCH PER HOUR. HEAVY RAIN SHOULD BEGIN AT COLLIERSTOWN AROUND 3:00 PM. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. GILLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:06 PM EDT, 11 minutes earlier.
Area forecast discussion, Jun 30, 2:06 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT FRI JUN 30 1995 SUGGESTIONS... ALL...LIKELY OR HIGHER POPS TONITE. KEEP FLASH FLOOD WATCHES UP FOR ALL AREAS. RAISE POPS SAT TO 40-50 PCT. 30 PCT MAY DO FOR NRN MTNS OF N.C. AND FAR SW VA ZONES. DISCUSSION... BAND/LINE OF RW & TSTMS MOVG THRU SW VA..SE WV & NW N.C. NOW. 1 HR RAINFALL RATES UP TO 1.25. NO REPORTS OF LFODD PROBLEMS AS YET. WILL BE WATCHING THE STORMS AS THEY MV E OFF THE BLUE RDG INTO AREAS THAT HV HEATED TO LOWER 80S. MORE RW & TSTMS ARE DEVLPNG OVER ERN TN & KY. LOOKS LIKE THESE WILL AFFECT OUR AREA THIS EVENING. GRIDDED DATA LL MOISTR CONVERGNC...WHICH HAS BEEN A GOOD IND OF THE AXIS OF HVY RAINS..SHOWS A MAX ALONG THE BLUE RDG AT 00Z. AT LEAST THE TSTMS HV BEEN MVG RIGHT ALONG AT 20 KTS. STILL A GOOD CHC OF SOME AREAS GETTING HVY ENUF RAIN TO CAUSE SOME FLOOD PROBS- SHUD KEEP THE WATCHES UP TONITE. PROGGED TO STAY PRETTY UNSTABLE INTO SAT...ALTHO ALL MODELS SHOW THE FNT MVG E OF THE MTNS BY SAT MORN. I THINK THEY ARE PUSHING THE FNT THRU TOO FAST. WE CUD HV RW OR TSTMS ARND THE AREA THRU THE NITE TONITE. POPS ARE TOO LOW FOR SAT- ESPEC FPC WHICH HAS 20 PCT OR LESS. I THINK 40 OR 50 POPS ARE JUSTIFIED. HOPEFULLY WE/LL SEE THE DRYING OUT SUN- DON/T THINK WE/LL SEE IT SAT. MOS TEMPS LOOK OKAY. JJ
In the hours before
Special weather statement, Jun 30, 11:58 AM EDT, 2 hours 19 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-011200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT FRI JUN 30 1995 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING... DUE TO A LACK OF UPPER LEVEL SUPPORT...SEVERE THUNDERSTORMS ARE NOT EXPECTED THIS AFTERNOON OR EVENING. THERE IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS COULD PRODUCE LARGE HAIL. THE THREAT TODAY CONTINUES TO BE FLASH FLOODING. WHILE THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD MOVE A LITTLE FASTER THAN THE PAST FEW DAYS...THE ATMOSPHRE REMAINS VERY MOIST AND ISOLATED HEAVY DOWNPOURS ARE A GOOD POSSIBILITY. RAINFALL OF 1 TO 2 INCHES IN AN HOUR WOULD CAUSE FLASH FLOOD PROBLEMS IN MANY AREAS WITH THE SATURATED CONDITIONS. ACTIVATION OF SKYWARN MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:28 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 62 min |
| Jun 29, 8:52 PM EDT | Flash Flood Warning | RNK | Pulaski | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.